New Jersey, 2019

High Wind in New Jersey, January 30, 2019

January 30, 2019 · NWS OKX · 1 event in 1 county or zone

High winds occurred behind low pressure and cold front.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

High winds occurred behind low pressure and cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jan 30, 12:41 PM EST, 1 hour 19 minutes earlier.

Area forecast discussion, Jan 30, 12:41 PM EST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service New York NY
1241 PM EST Wed Jan 30 2019

.SYNOPSIS...
An arctic front crosses the area this afternoon. Arctic high
pressure then builds into the area through the end of the work
week, before shifting to the east over the weekend. A frontal
system then may approach the region early next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
No changes made to forecast for timing and potential impacts of
snow showers and snow squalls this afternoon and early evening
with the arctic front. The front resides across eastern PA with
a narrow band of snow showers along it. Williamsport, PA
recently reported 1/4 mile visibility with heavy snow as the
band moved through the location.

All high resolution models as well as current analysis indicate
this band entering the Lower Hudson Valley/NE NJ 17z to 19z,
the Hudson River Corridor including the NYC metro 19z to 21z,
and southern Connecticut and Long Island 21z to 23z. These times
are an approximate window and could change by about an hour. It
is important to note that the snow showers and/or snow squalls
will only last 30 minutes to one hour at any given location.
Steep lapse rates and good lift in the dendritic snow growth
zone add confidence to quick hitting snow squalls.

The main concern will be a rapid decrease in visibility with
potential white out conditions and a quick coating to around 1
inch of snow. Not every location will see these conditions as it
is likely there will be enhanced areas of snow within the band
that moves through with some locations seeing a lighter burst of
snow. Liquid equivalents should be just a few hundredths of an
inch.

An SPS has been issued to highlight the potential hazardous
travel conditions this afternoon and evening.

Flow backing towards the south into the early afternoon should
help increase low level moisture and some low level CAPE should
occur, especially from the city on east.

In addition, gusty winds are likely to accompany the arctic
frontal passage, as any snow squalls will aid in deep vertical
mixing, with wind gusts 45-50 mph possible for several hours. A
Wind Advisory has been issued for the entire area this
afternoon.

After rebounding into the mid 20s to around 30 ahead of the
front, temperatures will plummet this evening in the wake of the
arctic front.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...
Temperatures continue to fall this evening as the front pushes
offshore and high pressure begins to build into the region from
the west. By daybreak Thursday, temperatures will fall into the
single digits below zero in typically colder locations well
north and west of the city, and into the single digits above
zero across the rest of the area. Combined with gusty westerly
winds, this will result in wind chill values between 10 and 20
degrees below zero. Both record low temperatures and record
low maximum temperatures are possible on Thursday as highs only
manage to recover into the teens. See the climate section below
for more details on possible records.

A Wind Chill Advisory has been issued for most of the region
for tonight into Thursday morning with the exception of eastern
Suffolk County and portions of coastal Connecticut. While winds
gradually diminish through the day on Thursday, wind chills will
likely remain at or below zero for much of the day.

Other than a few snow showers on eastern Long Island as a result
of bitterly cold air flowing over the relatively warm waters of
the Long Island Sound, the majority of the area will remain dry
on Thursday.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Polar upper low over northern Quebec Thu night gradually shifts into
the Labrador Sea this weekend. Mean troughing will dominate the NE
through Saturday, although heights will slowly rise as the polar low
departs, with a weak shortwave moving through Fri Night. In the wake
of this shortwave, a return to a split upper flow, with more of a
PAC influence across the CONUS, Sun into early next week. There is
large degree of uncertainty with the next shortwave trough tracking
through the Great Lakes and into SE Canada early next week, so
forecast confidence beyond the weekend is low.

At the surface, arctic high pressure builds into the area Thu
night and slowly slides offshore on Friday. One more night of
bitterly cold temperatures Thu night with H85 temps between
-20C to -24C. Lows will be in the single digits for much of the
region, potentially radiating down to a few degrees below zero for
far outlying areas (particularly across Interior areas with
snowpack). Wind chills will range from 5 to 10 below zero, with a
few localized 10-15 below zero readings possible. A gradual
moderation with highs near 20 expected on Friday, and  windchills in
the single digits to lower teens.

A quick moving clipper type system could bring brush portions of
NE NJ, NYC and LI with light snow late Fri/Fri evening, but
appears better chance for light snow will be across the Mid
Atlantic.

In its wake, high pressure builds slides across the region Sat,
and east Sunday. This should continue the temperature
moderation process to lower to mid 30s Sat and into the 40s
Sun.

Despite uncertainty in the upper flow early next week, the
general pattern supports low pres moving through the Great Lakes
and into SE Canada with a warm front passing to the W and N Sun
night or Mon morning, with a period of dry weather later Mon as
the local area is warm sectored and a cold front slowly
approaching from the NW through Tue. May have to slow down onset
of pcpn associated with the cold front, but stayed close to
previous forecast for the time being until there is better
agreement. Temperatures early next week look to be above
normal, especially Tue.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
An arctic front passes mid to late afternoon. High pressure
builds tonight into Thursday morning.

With the exception of a 1 to 2 hour window, VFR prevails.
However, a line of heavy snow showers/squall moves through from
west to east 19-21Z NYC metro and KSWF, and 21-23Z eastern
terminals of Long Island and SE CT. As the snow showers move
through, LIFR conditions are expected, mainly for 1/4 mile
visibilities. These LIFR conditions will be brief though, maybe
30-45 minutes in duration. The snow could produce a quick
coating to up to one inch of snow accumulation locally.

S/SW winds initially turn to the west/NW behind the snow
showers. Gusts up to 35-40 kt are expected from 20-00z. Then
gusts will begin to diminish into the 20-30 kt range.

     NY Metro Enhanced Aviation Weather Support...

Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90

KJFK TAF Comments: Timing of heavy snow showers/snow squalls
look to be around 4 pm, but amendments are possible to refine
timing.

KLGA TAF Comments: Timing of heavy snow showers/snow squalls
look to be around 4 pm, but amendments are possible to refine
timing.

KEWR TAF Comments: Timing of heavy snow showers/snow squalls
look to be around 3 to 4 pm, but amendments are possible to
refine timing.

KTEB TAF Comments: Timing of heavy snow showers/snow squalls
look to be around 3 to 4 pm, but amendments are possible to
refine timing.

KHPN TAF Comments: Timing of heavy snow showers/snow squalls
look to be around 4 pm, but amendments are possible to refine
timing.

KISP TAF Comments: Timing of heavy snow showers/snow squalls
look to be around 4 to 5 pm, but amendments are possible to
refine timing.

.OUTLOOK FOR 18Z THURSDAY THROUGH MONDAY...
.Thursday afternoon...VFR. W winds G15-25kt.
.Friday-Monday...VFR.

&&

.MARINE...
A Gale Warning is in effect on all waters through Thursday
morning as winds will gust over 35 kt much of today and tonight.
A few gusts to 45-50 kt are possible on the ocean waters with
the passage of an arctic front this afternoon.

High pressure builds across the waters on Thursday, but winds
and seas are slow to subside, with SCA conditions continuing
through the day on Thursday.

SCA conditions expected all waters into Thu Night. Conditions then
fall below SCA criteria on all waters Fri into the weekend as the
pressure gradient weakens.

&&

.HYDROLOGY...
No hydrologic impacts are expected through Tuesday.

&&

.CLIMATE...
The following are record lows and record min maximum temperatures,
for Thursday January 31, 2019.

Record Min Maximum Temperature
------------------------------
Central Park........16 (1935)
LaGuardia...........21 (1948)
Kennedy.............23 (1977)
Islip...............23 (1977)
Newark..............17 (1935)
Bridgeport..........24 (2015)

Record Minimum Temperature
-----------------------------
Central Park........-1 (1920)
LaGuardia........... 2 (1948)
Kennedy.............10 (1977)
Islip............... 4 (1965)
Newark.............. 1 (1948)
Bridgeport.......... 5 (1965)

&&

.EQUIPMENT...
NYC Central Park winds are out of service until further notice.
Loss of data is due to a severed cable. Parts are on order.

NYC NOAA Weather Radio Station KWO35 (162.55 MHz) will remain off
the air for an extended period of time.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Wind Advisory until 7 PM EST this evening for CTZ005>012.
     Wind Chill Advisory from 7 PM this evening to 10 AM EST
     Thursday for CTZ005.
     Wind Chill Advisory from midnight tonight to 10 AM EST
     Thursday for CTZ006>009.
NY...Wind Advisory until 7 PM EST this evening for NYZ067>075-
     078>081-176>179.
     Wind Chill Advisory from 7 PM this evening to 10 AM EST
     Thursday for NYZ067>070.
     Wind Chill Advisory from midnight tonight to 10 AM EST
     Thursday for NYZ071>075-078-080-176>179.
NJ...Wind Advisory until 7 PM EST this evening for NJZ002-004-006-
     103>108.
     Wind Chill Advisory from 7 PM this evening to 10 AM EST
     Thursday for NJZ002-103.
     Wind Chill Advisory from midnight tonight to 10 AM EST
     Thursday for NJZ004-006-104>108.
MARINE...Gale Warning until 6 AM EST Thursday for ANZ330-335-338-340-
     345-350-353-355.
     Freezing Spray Advisory from 10 PM this evening to 10 AM EST
     Thursday for ANZ330-335-350-353-355.

&&

SYNOPSIS...FEB/24
NEAR TERM...FEB/DS
SHORT TERM...FEB
LONG TERM...24
AVIATION...JMC/PW
MARINE...FEB/24/DS
HYDROLOGY...FEB/24
CLIMATE...
EQUIPMENT...
Hazardous weather outlook, Jan 30, 9:41 AM EST, 4 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
941 AM EST Wed Jan 30 2019

CTZ005-NJZ002-103-NYZ067>070-311445-
Northern Fairfield-Western Passaic-Western Bergen-Orange-Putnam-
Rockland-Northern Westchester-
941 AM EST Wed Jan 30 2019

...WIND CHILL ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 10 AM EST
THURSDAY...

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Chill Advisory.

An arctic cold front will pass through the region this afternoon
into the early evening hours. This front will be accompanied by a
line of snow showers and/or snow squalls that will last around 30
minutes to 1 hour. Brief whiteout conditions with a quick coating
to around an inch of snow is possible in any of the heavier snow
squalls. Motorists should plan for hazardous travel during the
evening commute.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Chill Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

CTZ006>009-NJZ004-006-104>108-NYZ071>075-078-080-176>179-311445-
Northern New Haven-Northern Middlesex-Northern New London-
Southern Fairfield-Eastern Passaic-Hudson-Eastern Bergen-
Western Essex-Eastern Essex-Western Union-Eastern Union-
Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk-
Southwestern Suffolk-Northern Queens-Northern Nassau-Southern Queens-
Southern Nassau-
941 AM EST Wed Jan 30 2019

...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM EST
THURSDAY...

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Chill Advisory.

An arctic cold front will pass through the region this afternoon
into the early evening hours. This front will be accompanied by a
line of snow showers and/or snow squalls that will last around 30
minutes to 1 hour. Brief whiteout conditions with a quick coating
to around an inch of snow is possible in any of the heavier snow
squalls. Motorists should plan for hazardous travel during the
evening commute.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Chill Advisory.

Wind Chill Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

CTZ010>012-NYZ079-081-311445-
Southern New Haven-Southern Middlesex-Southern New London-
Northeastern Suffolk-Southeastern Suffolk-
941 AM EST Wed Jan 30 2019

This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.

.DAY ONE...Today and tonight.

An arctic cold front will pass through the region this afternoon
into the early evening hours. This front will be accompanied by a
line of snow showers and/or snow squalls that will last around 30
minutes to 1 hour. Brief whiteout conditions with a quick coating
to around an inch of snow is possible in any of the heavier snow
squalls. Motorists should plan for hazardous travel during the
evening commute.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ338-340-345-311445-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
941 AM EST Wed Jan 30 2019

...GALE WARNING IN EFFECT UNTIL 6 AM EST THURSDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ330-335-350-353-355-311445-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
941 AM EST Wed Jan 30 2019

...GALE WARNING IN EFFECT UNTIL 6 AM EST THURSDAY...
...FREEZING SPRAY ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO
10 AM EST THURSDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.
   Freezing Spray Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freezing Spray Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jan 30, 8:37 AM EST, 5 hours 23 minutes before
Special Weather Statement
National Weather Service New York NY
837 AM EST Wed Jan 30 2019

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-
310000-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-
Western Essex-Eastern Essex-Western Union-Eastern Union-Orange-
Putnam-Rockland-Northern Westchester-Southern Westchester-
New York (Manhattan)-Bronx-Richmond (Staten Island)-
Kings (Brooklyn)-Northwestern Suffolk-Northeastern Suffolk-
Southwestern Suffolk-Southeastern Suffolk-Northern Queens-
Northern Nassau-Southern Queens-Southern Nassau-
837 AM EST Wed Jan 30 2019

An arctic cold front will pass through the region this afternoon
into the early evening hours. This front will be accompanied by a
line of snow showers and/or snow squalls that will last around 30
minutes to 1 hour. Brief whiteout conditions with a quick coating
to around an inch of snow is possible in any of the heavier snow
squalls. Motorists should plan for hazardous travel during the
evening commute.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Eastern Union

When
January 30, 2:00 PM EST to 5:00 PM EST
Where
Eastern Union forecast zone
Measured
35 kt (40 mph) measured sustained
Property damage
$10,000
Reported by
ASOS
Coordinates
40.660, -74.309 (the zone’s center; the record gives no point)

The ASOS at Newark International Airport reported a sustained wind of 40 mph at 338 pm. Around that same time, a gust to 51 mph was measured.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2019Every state in 2019This day in weather historyWarnings in New Jersey, January 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 803632.